Management of cancer treatment-induced bone loss in early breast and prostate cancer - a consensus paper of the Belgian Bone Club
Body, J. J × Bergmann, P Boonen, Steven Boutsen, Y Devogelaer, J. P Goemaere, S Reginster, J. Y Rozenberg, S Kaufman, J. M #
Springer london ltd
Osteoporosis international vol:18 issue:11 pages:1439-1450
Cancer treatment-induced bone loss (CTIBL) is one of the most important side effects of adjuvant antineoplastic treatment in hormone-dependent neoplasms. Chemotherapy, GnRH analogs and tamoxifen can induce marked bone loss in premenopausal women with early breast cancer. Aromatase inhibitors (AIs) are replacing tamoxifen as the preferred treatment for postmenopausal women. As a class effect, steroidal (exemestane) and non-steroidal (anastrozole and letrozole) AIs increase bone turnover and cause bone loss (4%-5% over 2 years). When compared to tamoxifen, the risk of getting a clinical fracture under AI treatment is increased by 35%-50%. In patients with prostate cancer, androgen deprivation therapy (ADT) increases bone turnover, reduces bone mass (4%-5% per year) and increases the fracture rate depending on the duration of therapy. Zoledronic acid can prevent accelerated bone loss induced by goserelin in premenopausal women, by letrozole in postmenopausal women and by ADT in men. More limited data indicate that weekly alendronate or risedronate could also be effective for preventing CTIBL. Initiation of therapy early, prior to the occurrence of severe osteoporosis, rather than after, may be more effective. Bisphosphonate treatment should be considered in osteoporotic but also in osteopenic patients if other risk factor(s) for fractures are present.